I just started taking this medication and am trying to plan a wedding and don't want to put on a lot of extra weight so I can fit in my dress.
Hi Jeanne 13 & welcome to the site. I agree with the answer you received from Pledge about the weight gain on this med. I have a personal theory about this problem people seem to have with weight gain on antidepressants. I wonder if because they start feeling better, they don't start eating better or maybe more even, & that could be why they start to gain weight. I have seen this with my hubby too. I believe as long as your diet doesn't change or as long as you eat healthy, you should be fine. I am giving you the link to this med below in blue so you can read about it too if you like. Weddings can be so much fun especially in the planning, but we surely want that dress to fit correctly too, Wishing you the best...
Hi Jeanne, I hate to disagree, but nortriptyline is definitively known for it's side effect of weight gain.
But if you are very careful you can keep the calories down. Nortrip does cause cravings of sugar and carbohydrates, as you've probably noticed.
Just try to exercise more and cut down on carbs and sugar.
Best wishes to you
I gained 20 pounds in 2 weeks from this medication and can't lose it. I have purging anorexia so I know for a fact I was not eating an excessive amount in the hospital when this happened. I am devastated and finding it very hard not to self-harm as a result. Very, very unhappy with this medication. :-(
For me, it caused rapid weight gain. While it does cause you to feel hungry and crave carbs and sugar, even if you don't overeat you will still gain weight. The reasons: It causes constipation, enlarged breasts and milk production (even in men!), inflammation and inappropriate antidiuretic hormone secretion (water retention caused by hormone imbalances). I have health issues which require me to make sure I get enough protein, carbs and calcium every day so I write down everything I eat along with calories, protein, carb and calcium content. I eat about 1,200 calories a day and walk three miles every day. Even with what I consider to be a moderate amount of food intake and a good activity level, I gained about 3 lbs. a week without even trying. I guess it really depends on the person because not everyone apparently experiences weight gain. But just know that if you do gain weight, it's not you or what you're eating. It's the Nortriptyline and you are not going crazy! :)
Shame on the person that said that NORTRIPTYLINE does not cause weight gain. It does no matter what the manufactuer says. Everyone is different. I was diagnosed with shingles and prescribed GAPENTIN. Because of the pain and diet restrictions (no wheat, grains, sugar, dairy, chocolate, ETC) I lost 15 pounds. As soon as I started eating I would gain weight. MY DIET IS EXTREMELY GOOD, low calorie, healthy etc. THEN... Within 1 week... I came down with another episode of shingles BACK TO BACK. I was then prescribed NORTRIPTYLINE. I was in so much pain I hardly ate anything. Broth, cucumbers, hardly anything. GUESS WHAT!!! I gained all my weight back and then some.
DO NOT SAY THAT WE ARE FEELING BETTER SI WE START EATING MORE AND / OR UNHEALTHY!!! I was not!! SHAME ON YOU!! You have no clue! I went to see my Dr and the entire team at Kaiser said YES YES YES! Any of these drugs can cause weight gain!! I had to write down my diet and was co siesta my coming in under 1000 calories a day and they consisted of protein fruit and veggies!!
The drug companies and people like you make me sick! I used to work with the pharmaceutical companies when I was working with a practice at Stanford. I could tell you a lot!!! The general public is treated like garbage. The pharmaceutical companies do not care!! It is about money!!
Stop treating us like we are all the same. WAKE UP! We are individuals and no two are alike. When I look up side effects / contraindications for NORTRIPTYLINE - WEIGHT GAIN IS LISTED! Not as common but it is!!
Any and all antidepressant drugs can cause weight gain. My friend was prescribed this drug and was told it would not cause weight gain. She does NOT feel better in it. She did not start eating more. She is so sad due to her sons death that she does not want to eat!!! She liked the GABAPENTIN better but there was weight gain too!
You're probably happily married by now, but I'll chime in. Your body cannot store fat without a caloric surplus. So if people are gaining weight on this drug, the weight gain has to be water weight or severe constipation or both. We all like to think that we eat a perfect diet. And while that MIGHT be the case, that doesn't mean that there isn't a sneaky caloric surplus that's causing you to store fat. Your body cannot produce fat out of thin air. So like I said, it's got to be water or constipation. I've been on this drug for two months and I haven't gained any weight from it. Personally, I keep a food journal and I keep track of the number of calories that I consume daily. That's the best way to keep yourself out of trouble.
I have been on this medication for forty five days. I had Gastric Sleeve surgery a little over a year ago. During the surgery, I had three strokes. My left arm and hand were paralyzed. A month later I had a fourth stroke which involved my left arm, hand, eye and leg. A doctor discovered that my Corodid Artery was about eighty five percent blocked. I had surgery immediately and it went very well. I have regained about Eighty Five percent of the use of the left side of my body. Because of the Gastric Sleeve surgery, I am on a very strict diet and I am simply not able to tolerate many foods. Sorry for the long story but I feel its all relevant because the medication was prescribed for Reflex Sympathetic Dystrophy Syndrome (RSD) - also known as Complex Regional Pain Syndrome (CRPS) - which is a chronic neurological syndrome. The pain and other symptoms were the absolute worst pain I have ever experienced.
That being said, this medication has definitely helped get the pain under control but... I am now always hungry. I wake up starving in the middle of the night. I absolutely crave carbs and despite the fact that I eat very controlled portions at meal time, I have gained a solid ten pounds. This is a great medication but beware of the weight gain. The trade off was worth it to me.
I just found this post and I'm so glad I did. I thought I was making things up in my head! I just started taking Nortriptyline about 2 months ago. I have ballooned out since taking this medication. It can't be anything else because I'm eating the exact same way. I have to be on this for another 4-6 months to get my vulvodynia under control and I'm scared I'm going to gain even more. I would say I noticed it around the second week of taking it, like I've seen with some other people. Maybe it affects metabolism because I'm also SUPER tired as well or maybe it is slowing down our digestive tract because I notice I get constipated a lot easier now. I'm starting a workout program on Monday to combat it. My hope is that I will be able to melt the stuff off when I'm done taking it by starting a vigorous workout plan now.
- Nortriptyline Information for Consumers
- Nortriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Nortriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Mar 2010 • 1 answer
Posted 6 Nov 2010 • 1 answer
Posted 25 May 2011 • 1 answer
Posted 28 Mar 2013 • 1 answer
Posted 9 Mar 2016 • 0 answers